EconPapers    
Economics at your fingertips  
 

Exit expectations and debt crises in currency unions

Alexander Kriwoluzky, Gernot Müller and Martin Wolf ()

Journal of International Economics, 2019, vol. 121, issue C

Abstract: We study a sovereign debt crisis in a small member state of a currency union. If the country exits the currency union, it may redenominate its liabilities and reduce the real value of debt through depreciation and inflation. We analyze formally how the anticipation of this possibility, “exit expectations”, impact the dynamics of the sovereign debt crisis. First, we show that public debt accumulates faster and sovereign yields increase more strongly because of redenomination risk. Second, we find that exit expectations induce public debt to be stagflationary. Last, we analyze Greek time-series data through the lens of our model and quantify the contribution of exit expectations to the Greek crisis.

Keywords: Currency union; Exit; Sovereign debt crisis; Fiscal policy; Redenomination risk; Euro crisis; Regime-switching model (search for similar items in EconPapers)
JEL-codes: E52 E62 F41 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199619300777
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Exit expectations and debt crises in currency unions (2015) Downloads
Working Paper: Exit Expectations and Debt Crises in Currency Unions (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:121:y:2019:i:c:s0022199619300777

DOI: 10.1016/j.jinteco.2019.103253

Access Statistics for this article

Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and Rodríguez-Clare, Andrés

More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-07-05
Handle: RePEc:eee:inecon:v:121:y:2019:i:c:s0022199619300777